Gary Moller: [DipPhEd PGDipRehab PGDipSportMed(Otago)FCE Certified, Kordel's and Nutra-Life Certified Natural Health Consultant]. ICL Laboratories registered Hair Tissue Mineral Analysis and Medical Nutrition Consultant.

More than a thousand free articles with advice and commentary about health, fitness and medical matters.

Gary's new website

Tuesday, June 08, 2010

Medsafe issues a further warning: Warfarin – Reports of serious adverse reactions continue

Prescriber Update 2010;31(2):16

"The risk of major bleeding events in patients prescribed a combination of warfarin and aspirin was highlighted in Prescriber Update in August 2009.1 Despite this ACC continues to receive reports of serious injury in patients receiving warfarin, including cerebrovascular accidents that have resulted in severe disability.

The ACC reports include cases of warfarin being prescribed concomitantly with aspirin, and of warfarin being prescribed with other medicines known to increase the risk of bleeding.

Healthcare professionals are reminded to regularly monitor INRs in patients prescribed
warfarin. Patients on warfarin should also be advised to consult with a healthcare professional before taking over-the-counter medicines in addition to warfarin.

This reminder reflects action taken by medicines regulators around the world. Most recently, the Medicines and Healthcare products Regulatory Agency (MHRA) has updated UK prescribing information to give clearer and up-to-date advice, particularly with respect to haemorrhage. Although no new safety issues were identified by the MHRA, advice was issued to healthcare professionals in an attempt to reduce the risk of harm associated with warfarin use."
_____________________________________________________
Gary:
Warfarin is prescribed to prevent blood clotting in patients at risk due to conditions such as a leaky heart valve, a coronary stent, or past history of stroke, heart attack and deep vein thrombosis.

Warfain, also sold as a rat poison, is not without risk.  Should a bleed happen for any reason, such as a knock to the head, the body's normal clotting mechanisms will not kick in to seal broken blood vessels.  The consequences can be catastrophic such as an uncontrolled bleed into the brain.

Despite the Medsafe warnings, it is sad to learn that warfarin is still being prescribed in combination with other drugs that increase risk of a serious bleed.  There are similar risks of increased bleeding if on warfarin if the diet is high in nutrients such as vitamin C, Vitamin E, omega 3 oil and even garlic.  While the medical advice may be to restrict these nutrients, the more healthy and sensible advice, surely, is to reduce the warfarin and favour more of the healthy nutrients.

While it may be necessary to be on warfarin to prevent a blood clot, this drug is best not used long term.  Even if there is not a catastrophic bleed, there is almost inevitably ongoing micro bleeds throughout the body with the most obvious being bruising under the skin and bleeds in the eyes.  More so if blood pressure is on the high side.  Similar, less obvious, bleeds may be happening inside organs and structures like the brain, muscles, kidneys and even in the jaw bone, leading to gradual deterioration in health over the years.

Warfarin is best used as a temporary measure to buy a little time within which lasting solutions are found.  This is done by determining any underlying physiological drivers that may be contributing to the health risk.  The best means of starting this investigation is a Hair Tissue Mineral Analysis and responding to the findings.  Often the findings are surprising.

For example; there is a link between copper deficiency or excess and cardiovascular disorders, including aneurisms, heart enlargement, heart failure, infarcts and ischaemic heart disease.  While it may be necessary to use drugs to stabilise these conditions, it is good sense to correct any problems with natural nutrition methods.  In so doing, the need for longterm reliance on medication may be reduced, or eliminated.

If you are on warfarin, or a similar anti-clotting agent, please do not stop taking it without first consulting your doctor.  If you are on a drugs combination that causes you concern, such as warfarin and aspirin, please consult your doctor.  If you are taking a supplement like vitamin E or have a diet high in foods such as garlic, please also consult your doctor.  If your doctor advises you to stop the supplement, or restrict the food, be sure to ask about the alternative which is to reduce the drug and even increase the other.

_______________________________________
About this website
The advice in these articles is given freely without promise or obligation.  Its all about giving you and your family the tools and information to take control of your health and fitness.  Please give me your support by subscribing to my free email updates. Please shop at my Online Store. Please encourage your family and friends to do the same. While we may not always be able to compete with the big operators on price, we aim to more than compensate through personal service!


Your email address:



Powered by FeedBlitz
Do you have a question?  Email Gary: gary@myotec.co.nz. Include any relevant background information to your question.  Please be patient and be aware that I may not be able to answer every inquiry in detail, depending on workloads (My paying clients take precedence!). I will either reply by email or, most likely, by way of an article (Personal identifying details will be removed before publication).
Post a Comment